Background: Although it is known that hypoglycaemia could cause severe negative effects on brain development and also infantile spasm, it has not been reported that transient hyperinsulinaemic hypoglycaemia, which spontaneously improves over a short time, may cause infantile spasms. Infantile spasm is a disorder of early childhood typically seen in first year of life characterized by the occurrence of sudden, brief, generally bilateral and symetric motor spasms of muscles of the trunck, neck, and limbs. Infantile spasms are classified as idiopathic or symptomatic. The most common form symptomatic infantile spasms is due to prenatal, perinatal or postnatal insults.
Case presentation: A 3140 g, full-term baby was admitted with poor sucking and feeding difficulty on the postnatal 2nd day. The patient was followed-up with the diagnosis of hyperinsulinaemic hypoglycaemia and intravenous glucose infusion (15 mg/kg per min) was administered, but due to the persistence of hypoglycaemia, diazoxide treatment was initiated. Hypoglycaemia was not observed under diazoxide treatment and the drug was gradually decreased; treatment was terminated on the 21st day. The patient was continuously normoglycaemic during follow-up and admitted with flexor spasms on the 45th day. A modified hypsarrhythmia pattern was detected in the electroencephalography. On cranial magnetic resonance imaging, diffuse cystic encephalomalacia areas were observed in the temporoparietal white and gray matter. The convulsions were not completely controlled with ACTH and vigabatrin treatments, and topiramate and valproate were administered, by which convulsions were partially controlled.
Conclusion: The present case report emphasized that even HH is short-term and transient; i) it could cause cerebral damage, ii) it could present as infantile spasms in the late period, and therefore, iii) long-term follow-up is important for these patients.
01 Oct 2015 - 03 Oct 2015